Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 14, 2024, 12:11 PM MDT for Banner County, Kimball County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2024, 12:11 PM MDT (18:11 UTC)
- Expired
- Jun 14, 2024, 12:45 PM MDT
- In force
- 34 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Banner County, NE, Kimball County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
689
WUUS55 KCYS 141811
SVRCYS
NEC007-105-141900-
/O.NEW.KCYS.SV.W.0049.240614T1811Z-240614T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1211 PM MDT Fri Jun 14 2024
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Central Kimball County in the Panhandle of Nebraska...
Southeastern Banner County in the Panhandle of Nebraska...
* Until 100 PM MDT.
* At 1210 PM MDT, severe thunderstorms were located along a line
extending from 9 miles north of Kimball to near Bushnell, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kimball, Bushnell, Oliver Reservoir, Kimball Municipal Airport,
Panorama Point, Oliver Reservoir Campground, and Kimball County
Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4113 10403 4141 10378 4160 10346 4161 10337
4145 10337 4108 10364 4100 10402 4100 10405
TIME...MOT...LOC 1810Z 234DEG 27KT 4137 10366 4116 10387
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Brothers1 follow-up statement
369
WWUS55 KCYS 141845
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
1245 PM MDT Fri Jun 14 2024
NEC007-105-141855-
/O.CAN.KCYS.SV.W.0049.000000T0000Z-240614T1900Z/
Kimball NE-Banner NE-
1245 PM MDT Fri Jun 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIMBALL AND
SOUTHEASTERN BANNER COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However, heavy rain is
still possible with these thunderstorms.
&&
LAT...LON 4113 10403 4141 10378 4160 10346 4161 10337
4145 10337 4108 10364 4100 10402 4100 10405
TIME...MOT...LOC 1843Z 234DEG 27KT 4152 10339 4131 10360
$$
BrothersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:46 AM MDT, 25 minutes earlier. Its key messages:
- Strong to severe thunderstorms are possible across the high plains of southeast Wyoming and the western Nebraska Panhandle on Friday. Torrential rainfall and the potential for flash flooding will be the primary concern. However, large hail and damaging winds will be possible with any storms developing early in the afternoon prior to storm mergers.
Area forecast discussion, Jun 14, 11:46 AM MDT, 25 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1146 AM MDT Fri Jun 14 2024 .KEY MESSAGES... - Strong to severe thunderstorms are possible across the high plains of southeast Wyoming and the western Nebraska Panhandle on Friday. Torrential rainfall and the potential for flash flooding will be the primary concern. However, large hail and damaging winds will be possible with any storms developing early in the afternoon prior to storm mergers. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 421 AM MDT Fri Jun 14 2024 Active weather expected over the next 18 hours with a Slight Risk for severe weather in place for much of the Nebraska panhandle. Current observations already show south to southeasterly winds across much of the CWA east of the Laramie Range. Most Hi-Res guidance is in agreement with sustaining southerly winds throughout much of the day today. This will advect low-level moisture into the region, steadily raising dewpoints into the afternoon hours. Dewpoints in the 50s look possible from Cheyenne to Torrington to Chadron and areas south of this line. Some low 60 degree dewpoints could be possible in the southern panhandle. Various model soundings do show evidence of a capping inversion early into the afternoon, however, large scale lift from a strong shortwave trough moving across the southern Rockies should be enough to initiate convection. With the incoming trough, much of the Hi-Res guidance, including the HRRR and the RAP, do show a convergence boundary setting up roughly in the same vicinity as the aforementioned line from Cheyenne to Chadron. Westerlies from the shortwave converging with the moist southerly flow will likely lead to convective initiation along this boundary around mid-afternoon as indicated by Hi-Res models. All modes of severe weather look possible with these storms. Initial storms that develop could be discrete, lending itself to more of a large hail threat as MUCAPE values in the panhandle approach 2000 J/kg. As storms progress and push further east, clustering looks more likely, with isolated gusts over 60 MPH possible. Can't rule out an isolated tornado in the southern panhandle with these storms as effective shear values will be in the 35 to 40 kt range. MLCAPE values will also be elevated in the southern panhandle, around 1200 J/kg which will also contribute to the tornado potential. Lastly, torrential rains are expected with these storms which could lead to flash flooding concerns. GFS soundings show PWs over an inch in the panhandle which is above climatological normal. This is backed by NAEFS showing 90th percentile and above PWs, with as high as the 99th percentile in the panhandle. Luckily, these storms will be quick moving as indicated by cloud layer winds, but they have the capacity to drop large amounts of rain in a short period of time. The potential for strong to severe storms drops off around 9 PM Friday night, but scattered showers and thunderstorms will linger overnight. Behind the shortwave, conditions on Saturday will rapidly dry out and warm up. +16C 700 mb temperatures will lead to highs in the upper 80s and 90s for areas east of the Laramie Range. Thunderstorm development does look possible Saturday afternoon with a weak upper-level disturbance passing overhead. Because of the dry low-levels, its possible that much of the precipitation with these storms will not make it to the ground, leading to strong, gusty winds. Showers and storms will dissipate by the evening. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Issued at 421 AM MDT Fri Jun 14 2024 Models in reasonable agreement late this weekend through early next week, showing broad southwest flow aloft through early Tuesday. An upper level trough across the eastern Pacific is forecast to remain anchored over the Pac NW into Monday, and finally show signs of ejecting east on Tuesday. Further east, surface high pressure will remain over the northern and central plains, which will help in producing easterly winds for areas along and east of the Laramie Range. Upslope easterly winds may be enhanced by any MCS activity over the northern plains, with models showing some signs of a mesoscale cool front moving southwest across the northern Front Range. For Sunday and Monday, expect a continuation of isolated to widely scattered (10 to 30 percent coverage) thunderstorms in the late afternoon through the late evening hours. Although forcing seems limited, there should be enough low level moisture, jet energy aloft, and natural terrain-induced convergence along the Laramie Range to initiate some thunderstorm activity. Not expecting severe weather, but a few strong thunderstorms are possible Sunday evening through the overnight hours north of Interstate 80. Temperatures should remain near or slightly above average with highs in the 80s for most locations along I-80 and west of I-25. However, with models hinting towards a backdoor cool front and easterly winds...high temperatures will struggle to get into the mid 70s from Douglas to Chadron Nebraska. For Tuesday night and Wednesday, the 00z GFS is trending more aggressive with a late-season Pacific cold front as the upper level trough in the Pac NW tracks eastward. All models generally have 700mb temperatures dropping between 0c to 5c above zero by early Wednesday morning as the primary trough axis quickly moves across the area and weakens. The ECMWF and Canadian are not as aggressive with the cooler airmass, but are more in line with the ensemble mean. Kept high temperatures in the mid 60s to mid 70s on Wednesday although some guidance is around 10 degrees cooler...which is around the 10th percentile of ensemble spreads and the NBM. Will have to monitor overnight lows with a few locations already showing min temperatures close to freezing early Wednesday morning. Kept low POP (15 to 25 percent) for this time period with an unfavorable signal for widespread convection due to the cooler temperatures near the surface. For later next week, models do indicate a general warming trend as we head into Thursday and next Friday with a more favorable environment for afternoon and evening thunderstorms. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1139 AM MDT Fri Jun 14 2024 Numerous showers and thunderstorms are expected across the area this afternoon. Thunder should start to become more prevalent in this activity over the next 1-2 hours as storms develop and move from SW to NE. Storms will have the potential to produce very heavy rainfall producing IFR conditions, frequent lightning, gusty winds, and some hail. Most likely impacts are around KSNY and KAIA, but all terminals could see storms move directly overhead. Expect conditions to begin to improve after about 03z, but lingering scattered showers with some isolated thunder may continue through much of the night. Look for clearing skies by Saturday morning. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...SF LONG TERM...TJT AVIATION...MN
Hazardous weather outlook, Jun 14, 2:09 AM MDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 209 AM MDT Fri Jun 14 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-150815- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 209 AM MDT Fri Jun 14 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...FRIDAY Strong to severe thunderstorms are possible across the high plains of southeast Wyoming and the western Nebraska Panhandle on Friday. Torrential rainfall and the potential for flash flooding will be the primary concern. However, large hail and damaging winds will be possible with any storms developing early in the afternoon prior to storm mergers. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY Daily chances for showers and thunderstorms will be possible across the area. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne.
In the hours before
Special weather statement, Jun 14, 11:56 AM MDT, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1156 AM MDT Fri Jun 14 2024
NEZ020-054-141830-
Kimball NE-Banner NE-
1156 AM MDT Fri Jun 14 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL KIMBALL AND SOUTHEASTERN
BANNER COUNTIES THROUGH 1230 PM MDT...
At 1156 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Oliver Reservoir to near
Panorama Point. Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kimball, Bushnell, Oliver Reservoir, Kimball Municipal Airport,
Panorama Point, Oliver Reservoir Campground, and Kimball County
Fairgrounds.
This includes Interstate 80 in Nebraska between mile markers 6 and
24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4107 10405 4140 10380 4150 10353 4150 10337
4106 10372 4100 10398 4100 10405
TIME...MOT...LOC 1756Z 230DEG 19KT 4131 10375 4109 10399
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BrothersThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 11:56 AM MDT | Special Weather Statement | CYS | Kimball | 34 min |
| Jun 14, 1:11 PM MDT | Special Weather Statement | CYS | Cheyenne | 34 min |
| Jun 14, 2:15 PM MDT | Special Weather Statement | CYS | Cheyenne | 30 min |
| Jun 14, 2:35 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 18 min |
| Jun 14, 2:39 PM MDT | Special Weather Statement | CYS | Sioux | 36 min |
| Jun 14, 2:50 PM MDT | Special Weather Statement | CYS | Sioux | 40 min |
| Jun 14, 2:55 PM MDT | Special Weather Statement | CYS | Banner | 35 min |
| Jun 14, 3:12 PM MDT | Special Weather Statement | CYS | Cheyenne | 33 min |
| Jun 14, 3:18 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 27 min |
| Jun 14, 3:22 PM MDT | Special Weather Statement | CYS | Sioux | 23 min |
| Jun 14, 3:34 PM MDT | Special Weather Statement | CYS | Banner | 26 min |
| Jun 14, 3:39 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 51 min |
| Jun 14, 3:56 PM MDT | Special Weather Statement | CYS | Banner | 34 min |
| Jun 14, 4:24 PM MDT | Special Weather Statement | CYS | Morrill | 36 min |
| Jun 14, 4:30 PM MDT | Special Weather Statement | CYS | Banner | 30 min |
| Jun 14, 4:40 PM MDT | Flash Flood Warning | CYS | Cheyenne | 4 hr |
| Jun 14, 4:52 PM MDT | Special Weather Statement | CYS | Cheyenne | 23 min |
| Jun 14, 5:52 PM MDT | Flash Flood Warning | CYS | Cheyenne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.